Please use this identifier to cite or link to this item: http://hdl.handle.net/10524/53524

Acute renal failure resulting from intravenous immunoglobulin therapy.

File SizeFormat 
2004-09p266-267.pdf223.01 kBAdobe PDFView/Open

Item Summary

Title: Acute renal failure resulting from intravenous immunoglobulin therapy.
Authors: Wajanaponsan, Non
Cheng, Shiuh-Feng
Issue Date: Sep 2004
Abstract: Intravenous administration of immunoglobulin is used for the treatment of many conditions, including primary immunodeficiency states, autoimmune disorders, glomerulonephritides and polyneuropathy. Acute renal failure induced by intravenous immunoglobulin is a known but rare adverse reaction. We have a patient who was treated with IVIG for inflammatory polyneuropathy. Intravenous immunoglobulin therapy 0.5 g/kg/ d was given for 4 days. Three days after completion of IVIG therapy, patient developed decreased urine output. His serum creatinine increased from baseline of 1.3 to 7 mg/dL. Even though IVIG was discontinued, patient required hemodialysis. This case illustrated that IVIG can cause acute oliguric renal failure which is reversible after withdrawal of the drug. Risk factors include pretreatment renal impairment, diabetes mellitus, high concentration of sucrose or glucose in IVIG preparation and older age. Awareness of this serious side effects and recognition of predisposing factors provide means of avoiding a known life threatening complication of IVIG therapy.
URI/DOI: http://hdl.handle.net/10524/53524
ISSN: 0017-8594
Appears in Collections:Hawaii Medical Journal Articles For 2004



Items in eVols are protected by copyright, with all rights reserved, unless otherwise indicated.